Alert archive / New York / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 38, NWS Burlington, VT
NWS Burlington, VT issued this severe thunderstorm warning at Jul 8, 2017, 5:31 AM EDT for 4 counties in New York. It was in force for 59 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 8, 2017, 5:31 AM EDT (09:31 UTC)
- Expired
- Jul 8, 2017, 6:30 AM EDT
- In force
- 59 min
- Issued by
- NWS Burlington, VT
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Clinton County, NY, Essex County, NY, Franklin County, NY, St. Lawrence County, NY
The radar
The Burlington radar (KCXX), 79 km from the middle of the area, began a volume at 09:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 8, 6:10 AM EDT | TSTM WND DMG | Duane Center, NY | TREES AND WIRES DOWN IN THE TOWN OF DUANE WITH 395 WITHOUT POWER. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 39 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albany, NY (KALY), launched 00:00Z, 9.5 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 11 J/kg
- Mixed-layer CIN
- -126 J/kg
- Mixed-layer LCL
- 1300 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- -11 m²/s²
- 0-3 km storm-relative helicity
- 13 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
035
WUUS51 KBTV 080931
SVRBTV
NYC019-031-033-089-081030-
/O.NEW.KBTV.SV.W.0038.170708T0931Z-170708T1030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Burlington VT
531 AM EDT SAT JUL 8 2017
The National Weather Service in Burlington has issued a
* Severe Thunderstorm Warning for...
Western Clinton County in northern New York...
Franklin County in northern New York...
East central St. Lawrence County in northern New York...
Northwestern Essex County in northern New York...
* Until 630 AM EDT
* At 531 AM EDT, severe thunderstorms were located along a line
extending from near Hopkinton to 6 miles north of Carry Falls
Reservoir to near Stark, moving east at 45 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vehicles is possible. Expect wind
damage to trees and powerlines.
* Locations impacted include...
Adirondack Regional Airport, Saranac Lake, Lake Placid, Saranac,
Mooers, Altona, Wilmington, Ellenburg Depot, Bryants Mill, Lyon
Mountain, Clayburg, Merrill, Carry Falls Reservoir, Debar Mountain,
Jericho, Dannemora, Peasleeville, Jay In Essex County, Lake Ozonia
and Madawaska.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4500 7357 4458 7363 4427 7373 4433 7491
4453 7481 4472 7479
TIME...MOT...LOC 0931Z 265DEG 39KT 4466 7472 4454 7473 4441 7480
HAIL...1.00IN
WIND...60MPH
$$4 follow-up statements
434
WWUS51 KBTV 080955
SVSBTV
Severe Weather Statement
National Weather Service Burlington VT
555 AM EDT SAT JUL 8 2017
NYC019-031-033-089-081030-
/O.CON.KBTV.SV.W.0038.000000T0000Z-170708T1030Z/
Clinton NY-Franklin NY-St. Lawrence NY-Essex NY-
555 AM EDT SAT JUL 8 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 AM EDT
FOR WESTERN CLINTON...FRANKLIN...EAST CENTRAL ST. LAWRENCE AND
NORTHWESTERN ESSEX COUNTIES...
At 555 AM EDT, severe thunderstorms were located along a line
extending from near Duane Center to near Madawaska to 9 miles west of
St. Regis Mountain, moving east at 45 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vehicles is possible. Expect wind
damage to trees and powerlines.
Locations impacted include...
Adirondack Regional Airport, Saranac Lake, Lake Placid, Saranac,
Mooers, Altona, Wilmington, Ellenburg Depot, Bryants Mill, Lyon
Mountain, Clayburg, Merrill, Carry Falls Reservoir, Debar Mountain,
Jericho, Dannemora, Peasleeville, Jay In Essex County, Lake Ozonia
and Madawaska.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4500 7357 4458 7363 4427 7373 4433 7491
4453 7481 4472 7479
TIME...MOT...LOC 0955Z 259DEG 38KT 4468 7436 4456 7434 4440 7452
HAIL...1.00IN
WIND...60MPH
$$807
WWUS51 KBTV 081004
SVSBTV
Severe Weather Statement
National Weather Service Burlington VT
604 AM EDT SAT JUL 8 2017
NYC019-031-033-089-081030-
/O.CON.KBTV.SV.W.0038.000000T0000Z-170708T1030Z/
Clinton NY-Franklin NY-St. Lawrence NY-Essex NY-
604 AM EDT SAT JUL 8 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 AM EDT
FOR WESTERN CLINTON...FRANKLIN...EAST CENTRAL ST. LAWRENCE AND
NORTHWESTERN ESSEX COUNTIES...
At 604 AM EDT, severe thunderstorms were located along a line
extending from near Duane Center to near Debar Mountain to 6 miles
west of St. Regis Mountain, moving east at 45 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vehicles is possible. Expect wind
damage to trees and powerlines.
Locations impacted include...
Adirondack Regional Airport, Saranac Lake, Lake Placid, Saranac,
Mooers, Altona, Bangor, Wilmington, Ellenburg Depot, Bryants Mill,
Lyon Mountain, Clayburg, Merrill, Debar Mountain, Jericho, Dannemora,
Peasleeville, Jay In Essex County, Lake Ozonia and Madawaska.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4500 7357 4458 7363 4427 7373 4432 7474
4456 7464 4480 7445
TIME...MOT...LOC 1004Z 259DEG 38KT 4469 7429 4457 7427 4441 7445
HAIL...1.00IN
WIND...60MPH
$$564
WWUS51 KBTV 081017
SVSBTV
Severe Weather Statement
National Weather Service Burlington VT
617 AM EDT SAT JUL 8 2017
NYC089-081027-
/O.CAN.KBTV.SV.W.0038.000000T0000Z-170708T1030Z/
St. Lawrence NY-
617 AM EDT SAT JUL 8 2017
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL ST. LAWRENCE
COUNTY IS CANCELLED...
The storms which prompted the warning have moved out of the warned
area...therefore the warning has been cancelled.
LAT...LON 4500 7357 4458 7363 4427 7373 4432 7454
4455 7456 4482 7430
TIME...MOT...LOC 1017Z 265DEG 39KT 4470 7415 4458 7413 4442 7431
$$
NYC019-031-033-081030-
/O.CON.KBTV.SV.W.0038.000000T0000Z-170708T1030Z/
Clinton NY-Franklin NY-Essex NY-
617 AM EDT SAT JUL 8 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 AM EDT
FOR WESTERN CLINTON...CENTRAL FRANKLIN AND NORTHWESTERN ESSEX
COUNTIES...
At 617 AM EDT, severe thunderstorms were located along a line
extending from Bryants Mill to near Debar Mountain to St. Regis
Mountain, moving east at 45 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vehicles is possible. Expect wind
damage to trees and powerlines.
Locations impacted include...
Adirondack Regional Airport, Saranac Lake, Lake Placid, Saranac,
Mooers, Altona, Wilmington, Ellenburg Depot, Bryants Mill, Lyon
Mountain, Clayburg, Merrill, Debar Mountain, Jericho, Dannemora,
Peasleeville, Jay In Essex County, Madawaska, Au Sable Forks and
Harrietstown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4500 7357 4458 7363 4427 7373 4432 7454
4455 7456 4482 7430
TIME...MOT...LOC 1017Z 265DEG 39KT 4470 7415 4458 7413 4442 7431
HAIL...1.00IN
WIND...60MPH
$$172
WWUS51 KBTV 081030
SVSBTV
Severe Weather Statement
National Weather Service Burlington VT
630 AM EDT SAT JUL 8 2017
NYC019-031-033-081039-
/O.EXP.KBTV.SV.W.0038.000000T0000Z-170708T1030Z/
Clinton NY-Franklin NY-Essex NY-
630 AM EDT SAT JUL 8 2017
...THE SEVERE THUNDERSTORM WARNING FOR WESTERN CLINTON...CENTRAL
FRANKLIN AND NORTHWESTERN ESSEX COUNTIES WILL EXPIRE AT 630 AM EDT...
The storms which prompted the warning have moved out of the area.
Therefore the warning will be allowed to expire.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Burlington.
LAT...LON 4500 7357 4458 7363 4427 7373 4432 7454
4455 7456 4482 7430
TIME...MOT...LOC 1029Z 265DEG 39KT 4471 7401 4459 7399 4443 7417
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 5:14 AM EDT, 17 minutes earlier.
Area forecast discussion, Jul 8, 5:14 AM EDT, 17 minutes before
Area Forecast Discussion National Weather Service Burlington VT 514 AM EDT Sat Jul 8 2017 .SYNOPSIS... Showers and thunderstorms will affect northern New York early this morning, moving eastward across Vermont during the mid to late morning. A few of these storms may produce heavy downpours, hail, and gusty winds. This convective activity is expected to exit east this afternoon as a cold front sweeps across the North Country bringing partial clearing and drier conditions late in the day. Slight cooler temperatures and lower humidity levels are expected on Sunday. A broad mid-level trough over eastern Canada will keep the work week unsettled. && .NEAR TERM /THROUGH TONIGHT/... As of 514 AM EDT Saturday...Showers and thunderstorms associated with surface front entering the St Lawrence Valley this morning will progress eastward into northern NY, reaching the Champlain Valley by mid morning and continuing across central VT during the late morning to early afternoon. Due to the early timeframe of this activity, do not expect much CAPE to aid in thunderstorm development for St Lawrence and portions of northern NY. Clearer skies over VT and longer time for sunshine to increase instability may lead to some stronger storms over central and eastern VT as MUCAPE values reach 1kJ/kg or more after 15Z. Theta E ridge will reside east of the forecast area, indicating better dynamics where clearing will be. All storms will be capable of producing heavy downpours as PWATs are over 1 inch across the North Country. Anticipate an additional 0.25-0.5" of rainfall with this activity. Another limiting factor of storm strength is the lack of shear over the region. Lapse rates do increase as the day progresses with the aforementioned partly cloudy skies across VT this morning potentially reach 7C/km or greater. 500mb trough digging south into the eastern Great Lakes keeps lift over the region through the mid day. Associated surface cold front will bring drier air into the North Country this afternoon as winds shift NW. With clearing skies and subsiding winds tonight, fog development possible towards early Sunday morning. High temperatures generally in the mid-upr 70s today. Lows Saturday night expected to fall back into the mid 50s. && .SHORT TERM /SUNDAY THROUGH MONDAY/... As of 321 AM EDT Saturday...Large scale picture shows mid/upper level trof prevailing across the northern lakes into the ne conus during this time period. The fast westerly flow aloft will remain active with embedded 5h vorts and ribbons of enhanced 850 to 500mb rh...crossing from west to east. This will produce an unsettled pattern with chances for showers both Sunday and Monday...but given the lack of significant pws and limited instability svr and widespread heavy rainfall not anticipated. Both NAM/GFS show first vort on Sunday midday, followed by another one on Monday. Instability ranges from 300 to 700 j/kg with highest values pooling across the SLV and parts of the northern CPV...so a rumble or two of thunder is possible in any stronger convective elements. Progged 850mb temps cool to 10c by Sunday behind boundary today...combined with some clouds support highs mainly in the 70s areawide. The areal coverage of clouds will play a big factor in overnight lows on Sunday night...but thinking clouds hang tough and will trend toward warmer guidance...mid 50s to l/m 60s. Little change in thermal profiles expected on Monday with highs climbing back into the 70s...maybe a few lower 80s southern SLV/CPV with more sun. Bottom line...not expecting a complete washout either day...but several rounds of scattered showers could but a damper on outside activities at times. && .LONG TERM /MONDAY NIGHT THROUGH FRIDAY/... As of 321 AM EDT Saturday...A fast westerly flow aloft continues across our region for Tuesday into Weds...as a surface cold front swings from west to east. Once again this front seems to pass in several pieces with limited low level convergence and upper level dynamics not aligning with boundary or surface instability. Like many previous boundaries this summer...expecting scattered to numerous showers/storms to develop on Tuesday...but magnitude of convection should be limited. Latest guidance indicates sfc based cape values climbing between 600-1000 j/kg...especially slv...with pws only 1.20 to 1.40 and some increasing shear as 500mb winds approach 40 knots. Plenty of uncertainty develops on Thursday into Friday...with limited run to run consistency and plenty of spread between the different solutions. Thinking 1022mb high pres will build behind boundary for Weds into Thurs...suppressing our the heat/humidity...along with higher pws values to our south. Thinking boundary will push into the mid Atlantic states by Weds...while cool and dry northerly flow prevails across our cwa...as advertised by the 00z Ecmwf. Have cut superblend pops by 20 to 30%...during this time period...but continue to place a token chance pops in forecast given uncertainty. Temps with lower humidity values and northerly flow will range mainly in the upper 60s to mid/upper 70s with lows mainly in the 40s mountains to mid/upper 50s valleys. Of course if the front stalls across our region during this time period...much higher humidity values and warmer temps along with greater chances for rain will need to be added to the forecast. && .AVIATION /09Z SATURDAY THROUGH WEDNESDAY/... Through 06Z Sunday...Mixed flight conditions dependent on precipitation received during the daytime hours. IFR-VLIFR conditions will bounce between these categories through sunrise at all but KBTV. KBTV is holding onto VFR conditions at 06Z but expect MVFR to possible IFR conditions to develop centered around 08Z-10Z this morning. Have TEMPO'd this as KBTV only received 0.10 inch precip Friday. A strong mid-level trough approaching from the eastern Great Lakes and an associated cold front will bring an additional period of showers during the mid morning hours through midday. Can't rule out a few embedded rumbles of thunder. Intervals of MVFR conditions possible areawide during 12-20Z Saturday. Outside of showery activity expect VFR conditions into Saturday evening. Fog development possible Saturday night into Sunday morning as clouds look to clear overnight. Outlook... Sunday: VFR. Breezy. Chance SHRA. Sunday Night: VFR. Chance SHRA. Monday: VFR. Chance SHRA...Slight Chance TSRA. Monday Night: VFR. Chance SHRA...Slight Chance TSRA. Tuesday: VFR. Likely SHRA...Slight Chance TSRA. Tuesday Night: VFR. Chance SHRA...Slight Chance TSRA. Wednesday: VFR. NO SIG WX. && .BTV WATCHES/WARNINGS/ADVISORIES... VT...None. NY...None. && SYNOPSIS...Banacos/KGM NEAR TERM...KGM SHORT TERM...Taber LONG TERM...Taber AVIATION...KGM
Hazardous weather outlook, Jul 8, 4:19 AM EDT, 1 hour 12 minutes before
Hazardous Weather Outlook National Weather Service Burlington VT 419 AM EDT Sat Jul 8 2017 NYZ026>031-087-VTZ001-002-090930- Northern St. Lawrence-Northern Franklin-Eastern Clinton- Southeastern St. Lawrence-Southern Franklin-Western Clinton- Southwestern St. Lawrence-Grand Isle-Western Franklin- 419 AM EDT Sat Jul 8 2017 This Hazardous Weather Outlook is for northern New York and northern portions of the Champlain Valley in northwest Vermont. .DAY ONE...Today and Tonight. Showers and thunderstorms will develop across the Saint Lawrence Valley, moving across the Adirondacks and Champlain valley throughout the morning, before continuing across Vermont during the midday. Cloud to ground lightning and periods of heavy rainfall are expected to be the primary threats. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NYZ034-035-VTZ003>012-016>019-090930- Western Essex-Eastern Essex-Orleans-Essex-Western Chittenden- Lamoille-Caledonia-Washington-Western Addison-Orange-Western Rutland- Windsor-Eastern Franklin-Eastern Chittenden-Eastern Addison- Eastern Rutland- 419 AM EDT Sat Jul 8 2017 This Hazardous Weather Outlook is for northern New York, central Vermont, northeast Vermont, northwest Vermont and southern Vermont. .DAY ONE...Today and Tonight. Showers and thunderstorms will develop across the Saint Lawrence Valley, moving across the Adirondacks and Champlain valley throughout the morning, before continuing across Vermont during the midday. A few stronger storms are possible, containing gusty winds and small hail, in addition to dangerous cloud-to-ground lightning and heavy downpours. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jul 8, 3:48 AM EDT, 1 hour 43 minutes before
Special Weather Statement
National Weather Service Burlington VT
348 AM EDT SAT JUL 8 2017
NYZ026-029-087-080845-
Northern St. Lawrence-Southeastern St. Lawrence-Southwestern St.
Lawrence-
348 AM EDT SAT JUL 8 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT ST. LAWRENCE COUNTY...
At 348 AM EDT, radar indicated strong thunderstorms were located
along a line extending from 9 miles north of Kring Point State Park
to near Redwood. Movement was east at 30 mph.
Winds in excess of 40 mph and dime size hail are possible with these
storms.
Locations impacted include...
Potsdam, Gouverneur, Canton, Ogdensburg, Norfolk, Oswegatchie,
Lisbon, De Kalb, Fowler, Colton, Morley, Degrasse, Richville,
Hammond, Cranberry Lake, Madrid, Rensselaer Falls, Norwood,
Edwardsville and Hermon.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4441 7579 4442 7579 4442 7581 4443 7579
4443 7577 4444 7579 4444 7577 4445 7576
4445 7578 4447 7577 4447 7579 4451 7575
4468 7552 4483 7488 4413 7470 4420 7541
4437 7580 4441 7584
TIME...MOT...LOC 0748Z 263DEG 27KT 4451 7588 4426 7586The office that day
Everything else NWS Burlington, VT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 8, 3:48 AM EDT | Special Weather Statement | BTV | St. Lawrence | 57 min |
| Jul 8, 4:37 AM EDT | Severe Thunderstorm Warning | BTV | Franklin, St. Lawrence | 53 min |
| Jul 8, 5:46 AM EDT | Special Weather Statement | BTV | St. Lawrence | 59 min |
| Jul 8, 6:29 AM EDT | Severe Thunderstorm Warning | BTV | Clinton, Essex, Franklin | 91 min |
| Jul 8, 1:11 PM EDT | Special Weather Statement | BTV | Essex | 64 min |
Nearby
Severe Thunderstorm Warnings in New York, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.